West Virginia, 2016Damaging Winds in West Virginia, August 15, 2016
August 15, 2016 · NWS PBZ · 3 events in 2 counties and zones
Scattered thunderstorms developed across portions of northern West Virginia ahead of a weak boundary, and some of the storms were severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of northern West Virginia ahead of a weak boundary, and some of the storms were severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 15, 12:44 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 15, 12:44 PM EST, 1 hour 18 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pittsburgh PA
144 PM EDT MON AUG 15 2016
.SYNOPSIS...
Unsettled weather with high humidity will remain through the
first half of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Small MCV, running along the stationary boundary continues to
make progress across the region this afternoon. Have bumped up
pops once again to reflect current placement and track. Cloud
cover associated with this system has limited some of the surface
instability but the shortwave tied to this system is providing
enough lift to maintain itself as it moves across. Will need to
watch this as it goes into a better atmosphere to the east, where
lapse rates are steep and 2000j/kg CAPE is present. Also, where
clouds have not been nearly as prolific over WV, showers and
thunderstorms are starting to develop. With 30kts of shear, along
the boundary this may be enough to support some strong storms
until the loss of heating this evening. This supports the
marginal risk for strong/severe storms issued by SPC across this
region.
With lingering cloud cover, have bumped temperatures down a few
degrees area-wide.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Tuesday afternoon a shortwave moving across the great lakes will
push east sweeping a cold front west to east through the area.
Showers and thunderstorms should accompany the cold front, but the
best rain chances will remain north of the area, closer to the
track of the surface low. Increased instability from daytime
heating will combine with moderate shear numbers to support a few
strong thunderstorms along the front late day.
Weak high pressure will begin to build at the surface in the wake
of the Tuesday night front. Despite this, diurnal shower and
thunderstorm chances will continue through mid-week as the next
upper-level trough advances through. Highs will return to near-
normal Wednesday and Thursday, but the relatively high moisture
content will ensure lows will stay above average.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
An upper-level wave digging into the Northern Plains near the end
of the week will amplify a ridge over the northeast. This should keep
our area relatively dry for the early part of the weekend. Model
guidance in fairly good agreement on driving the broad trough east
into our region by the middle of next weekend. At this early
juncture, the best chance of rain looks to be Sunday as a front
sweeps through the area. Current projections show this front is
fairly progressive, so residence time is relatively low. High
pressure is expected to build in the wake of the front, resulting
in a drier period early next week.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Brief mvfr to IFR in thunderstorms at AGC and LBE early this
afternoon. Otherwise, outside of these terminals general VFR with
scattered afternoon thunderstorms worthy of a VCTS mention for
now. Patchy mvfr to ifr fog or stratus will once again develop
before daybreak overnight in soupy low levels and light flow.
.OUTLOOK /MONDAY NIGHT THROUGH SATURDAY/...
A series of disturbances will bring isolated to scattered shower
and thunderstorm restrictions through Thursday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 15, 2:48 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 AM EDT MON AUG 15 2016
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-029-031-075-
076-WVZ001>004-012-021-509>514-160800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BEAVER-
WASHINGTON-GREENE-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
348 AM EDT MON AUG 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ008-009-014>016-021>023-073-074-160800-
VENANGO-FOREST-BUTLER-CLARION-JEFFERSON-ALLEGHENY-ARMSTRONG-INDIANA-
WESTMORELAND-WESTMORELAND RIDGES-
348 AM EDT MON AUG 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ALONG A COLD FRONT TUESDAY COULD POTENTIALLY CONTAIN
HEAVY RAIN AND LOCALLY DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 15, 9:00 AM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1000 AM EDT MON AUG 15 2016
OHZ059-PAZ029-031-WVZ003-004-151445-
BELMONT-WASHINGTON-GREENE-MARSHALL-OHIO-
1000 AM EDT MON AUG 15 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BELMONT...
NORTHWESTERN GREENE...SOUTHWESTERN WASHINGTON...SOUTHEASTERN OHIO AND
MARSHALL COUNTIES...
AT 1000 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER POWHATAN
POINT...OR NEAR MOUNDSVILLE...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNDSVILLE...SHADYSIDE...MCMECHEN...POWHATAN POINT...GLEN DALE...
CAMERON...WEST FINLEY...GROVE OAK...WOODLANDS...LONE OAK...
ROCKLICK...BEELERS STATION...GRAND VUE PARK...SHERRARD...DALLAS...
GLENDALE AND GLEN EASTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3975 8081 3980 8083 3981 8082 3984 8083
3985 8082 3985 8086 3992 8089 4010 8041
3988 8031
TIME...MOT...LOC 1400Z 251DEG 33KT 3987 8077Special weather statement, Aug 15, 10:49 AM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 AM EDT MON AUG 15 2016
OHZ040-041-049-050-WVZ001-151615-
JEFFERSON-COLUMBIANA-HARRISON-CARROLL-HANCOCK-
1149 AM EDT MON AUG 15 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COLUMBIANA...
NORTHEASTERN HARRISON...NORTHERN JEFFERSON...SOUTHEASTERN CARROLL AND
CENTRAL HANCOCK COUNTIES...
AT 1148 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF CARROLLTON...MOVING EAST AT 30 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WEIRTON...EAST LIVERPOOL...WELLSVILLE...CARROLLTON...TORONTO...
CALCUTTA...NEW CUMBERLAND...SALINEVILLE...NEWELL...BERGHOLZ...
AMSTERDAM...RICHMOND...IRONDALE...NEW MANCHESTER...EMPIRE...
STRATTON...HAMMONDSVILLE...HARLEM SPRINGS...KILGORE AND SUN VALLEY.
LAT...LON 4039 8106 4056 8111 4070 8062 4044 8053
TIME...MOT...LOC 1548Z 255DEG 27KT 4050 8098
34
Special weather statement, Aug 15, 11:46 AM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1246 PM EDT MON AUG 15 2016
PAZ014-020-021-151715-
BUTLER-ALLEGHENY-BEAVER-
1246 PM EDT MON AUG 15 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAVER...SOUTH
CENTRAL BUTLER AND NORTHERN ALLEGHENY COUNTIES...
AT 1246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
LEETSDALE...OR NEAR MOON TOWNSHIP...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...PENN HILLS...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...
CRANBERRY...MOON TOWNSHIP...FRANKLIN PARK...ALIQUIPPA...
SHALER TOWNSHIP...PLUM...HAMPTON TOWNSHIP...ROBINSON TOWNSHIP...
ECONOMY...O'HARA TOWNSHIP...BELLEVUE...KENNEDY TOWNSHIP...AMBRIDGE...
WEXFORD...WEST VIEW AND STOWE TOWNSHIP.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 29 AND 54.
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 61 AND 77.
INTERSTATE 279 IN PENNSYLVANIA BETWEEN MILE MARKERS 2 AND 13.
INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 41 AND 58.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4046 8034 4064 8037 4072 7980 4046 7976
TIME...MOT...LOC 1646Z 264DEG 33KT 4056 8027
Special weather statement, Aug 15, 11:56 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1256 PM EDT MON AUG 15 2016
PAZ075-076-151730-
FAYETTE RIDGES-FAYETTE-
1256 PM EDT MON AUG 15 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAYETTE COUNTY...
AT 1255 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR POINT
MARION... OR 9 MILES SOUTHWEST OF UNIONTOWN...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
UNIONTOWN...MASONTOWN...FARMINGTON...FAIRCHANCE...SMITHFIELD...
GREENSBORO AND CHALKHILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3972 7986 3979 7991 3980 7991 3981 7992
3983 7992 3985 7994 3985 7993 3986 7992
3997 7966 3980 7955
TIME...MOT...LOC 1655Z 252DEG 10KT 3979 7983Special weather statement, Aug 15, 12:52 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
152 PM EDT MON AUG 15 2016
MDZ001-PAZ076-WVZ511-512-151815-
GARRETT-FAYETTE RIDGES-EASTERN PRESTON-PRESTON-
152 PM EDT MON AUG 15 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GARRETT...
SOUTHEASTERN FAYETTE AND NORTHEASTERN PRESTON COUNTIES...
AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
FRIENDSVILLE...OR 12 MILES NORTHEAST OF KINGWOOD...MOVING EAST AT 20
MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FRIENDSVILLE...ACCIDENT...MARKLEYSBURG...BRANDONVILLE...
BRUCETON MILLS...HAZELTON...MCHENRY...CLIFTON MILLS...SELBYSPORT...
CRANESVILLE...MINERAL SPRING AND VALLEY POINT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 68 IN MARYLAND BETWEEN MILE MARKERS 1 AND 11.
INTERSTATE 68 IN WEST VIRGINIA BETWEEN MILE MARKERS 21 AND 32.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3952 7962 3969 7969 3981 7937 3980 7937
3979 7935 3978 7936 3979 7938 3978 7939
3977 7938 3976 7940 3974 7939 3974 7941
3973 7939 3972 7939 3972 7929 3956 7923
TIME...MOT...LOC 1751Z 253DEG 16KT 3963 7957Local storm report, Aug 15, 12:53 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TORNADO 1 WSW BARTON 40.10N 80.86W
08/14/2016 BELMONT OH NWS STORM SURVEY
EFU /UNKNOWN/. CONFIRMED THROUGH VIDEO. NO VISIBLE
EVIDENCE TO ASSIGN A RATING.
&&
EVENT NUMBER PBZ1601765
98Thunderstorm Wind, Monongalia
- When
- August 15, 2:02 PM EST
- Where
- Monongalia County, 1.38 mi S of Browns Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.480, -79.920
The Department of Highways reported trees down.
Thunderstorm Wind, Preston
- When
- August 15, 2:04 PM EST
- Where
- Preston County, 0.87 mi NE of Gladesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.480, -79.870
The Department of Highways reported trees down.
Thunderstorm Wind, Preston
- When
- August 15, 2:22 PM EST
- Where
- Preston County, 2.07 mi N of Manheim
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.400, -79.680
The Department of Highways reported trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 15, 20161 death · 1 injured · $150,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 15, 20161 death · 68 kt wind · 19 events
- Tornadoes in Indiana, August 15, 2016$89,000 · EF2 · 8 events
- Flash Flood in Indiana, August 15 to 16, 2016$5.1 million · 1 event
- Flash Flooding in Missouri, August 15, 2016$25,000 · 6 events
- Damaging Winds in Virginia, August 15, 2016$27,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Maryland, August 15, 20161 in hail · 21 events
- Damaging Winds in Virginia, August 15, 201652 kt wind · 21 events
- Damaging Winds in Ohio, August 15, 2016$13,000 · 50 kt wind · 12 events
- Lightning Strike in Virginia, August 15, 2016$20,000 · 1 event
- Flash Flooding in Texas, August 15 to 16, 20169 events
- Flooding and Heavy Rain in Arkansas, August 15 to 31, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647969, 647970, 647971.